Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 27, NWS Las Vegas, NV

August 17, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 17, 2010, 3:15 PM MST for Mohave County, Arizona. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2010, 3:15 PM MST (22:15 UTC)
Expired
Aug 17, 2010, 5:15 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:20 PM MSTFLASH FLOODMeadview, AZTHE PARK SERVICE REPORTED THAT WATER TOOK OUT SEVERAL SMALL SIGNS AND SHRUBS IN MEADVIEW. ALSO A DRIVEWAY WAS UNDERCUT AND WASHED OUT BY FLOODWATERS.
Aug 17, 3:20 PM MSTFLASH FLOODMeadview, AZTHE PARK SERVICE REPORTED THAT WATER TOOK OUT SEVERAL SMALL SIGNS AND SHRUBS IN MEADVIEW. ALSO A DRIVEWAY WAS UNDERCUT AND WASHED OUT BY FLOODWATERS.
Aug 17, 4:00 PM MSTHEAVY RAIN 2.761 Nne Meadview, AZAN AUTOMATED ALERT GUAGE ON THE NORTH SIDE OF MEADVIEW MEASURED A STORM TOTAL OF 2.76 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WGUS55 KVEF 172215
FFWVEF
AZC015-180015-
/O.NEW.KVEF.FF.W.0027.100817T2215Z-100818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 515 PM MST

* AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR MEADVIEW. RAINFALL TOTALS  
  OF 1.26 INCHES SINCE 230 PM TODAY HAVE BEEN MEASURED BY AN         
  AUTOMATED GAUGE IN THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

&&

LAT...LON 3604 11413 3606 11397 3596 11397 3594 11414

$$

STACHELSKI
2 follow-up statements
756 
WGUS75 KVEF 172334
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
434 PM MST TUE AUG 17 2010

AZC015-180015-
/O.CON.KVEF.FF.W.0027.000000T0000Z-100818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
434 PM MST TUE AUG 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 424 PM MST...THE THUNDERSTORM THAT HAD PRODUCED FLASH FLOODING IN 
MEADVIEW HAS MOVED SOUTH AND AWAY FROM THE COMMUNITY. 
HOWEVER...LOCAL FIRE DEPARTMENT OFFICIALS EARLIER REPORTED WATER 
COVERING SEVERAL ROADS IN MEADVIEW. WHILE WATER LEVELS HAVE 
RECEDED...WATER WAS STILL COVERING SOME MAIN ROADS IN MEADVIEW. 
NEARBY DIRT ROADS JUST SOUTH OF MEADVIEW MAY ALSO CONTAIN WATER ON 
THEM ESPECIALLY IN LOW LYING AREAS. ALSO BE ALERT NEAR WASHES IN THE 
MEADVIEW AREA AS WATER WILL BE FLOWING THROUGH THEM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3604 11413 3606 11397 3596 11397 3594 11414

$$

STACHELSKI
864 
WGUS75 KVEF 180023
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 PM MST TUE AUG 17 2010

AZC015-180032-
/O.EXP.KVEF.FF.W.0027.000000T0000Z-100818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
523 PM MST TUE AUG 17 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL MOHAVE COUNTY...

THUNDERSTORMS HAVE MOVED AWAY FROM THE MEADVIEW AREA AND WATER 
LEVELS WILL CONTINUE TO RECEDE THIS EVENING.

LAT...LON 3604 11413 3606 11397 3596 11397 3594 11414

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:40 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 17, 2:40 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT TUE AUG 17 2010

.SYNOPSIS...INCREASING MONSOON MOISTURE WILL CONTINUE TO SPREAD
ACROSS THE MOJAVE DESERT INTO WEDNESDAY...LEADING TO GREATER
THUNDERSTORM COVERAGE. AN AREA OF LOW PRESSURE MOVING ACROSS THE
NORTHERN GREAT BASIN WEDNESDAY NIGHT WILL THEN BRING DRY WESTERLY
FLOW AND DECREASED THUNDERSTORM CHANCES FOR THE END OF THE WEEK.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...ISOLATED THUNDERSTORM
ACTIVITY BEING CONFINED TO MAINLY MOHAVE AND CLARK COUNTIES THIS
AFTERNOON AS THE BEST INSTABILITY...NEGATIVE 5 OR SO...RESIDES OVER
THIS AREA PER SPC GUIDANCE. EXPECT ACTIVITY TO DECREASE OVERNIGHT
WITH THE ENDING OF THE DAYTIME HEATING HOWEVER WILL KEEP SLIGHT
CHANCE POPS ACROSS MUCH OF THE EASTERN PORTION OF THE CWA AS WEAK
DYNAMICS WILL STILL BE PRESENT. BY WEDNESDAY...BOTH THE NAM/GFS SHOW
THAT A VORT LOBE WILL ROTATE ACROSS THE EASTERN PORTION OF THE CWA
DURING THE DAY WHILE A SHORT WAVE TROUGH MOVES EAST ACROSS THE
PACNW. ASSOCIATED WEAK JET WITH THE TROUGH MAY ENHANCE CONVECTION
ACROSS LINCOLN COUNTY LATE IN THE DAY/INTO WEDNESDAY EVENING. THE
COMBINATION OF THE SHORT WAVE TO THE NORTH/VORT LOBE OVER THE
EAST/PRECIPITABLE WATER VALUES OF GREATER THAN 1.25 INCHES/NEG LI
ALL POINT TO A FAIRLY ACTIVE DAY FOR WEDNESDAY AFTERNOON/EVENING
WITH THE MAIN CONCERN BEING HEAVY RAINFALL. BY THURSDAY THE NORTHERN
TROUGH HAS SHIFTED EAST/VORT LOBE WELL OUT OF THE AREA...TO RESULT
IN AN DRIER WEST FLOW ALOFT...ESPECIALLY LINCOLN/CLARK/SAN
BERNARDINO COUNTIES AND WILL TRIM POPS BACK IN THESE AREAS. DRIER
FLOW TO THEN CONTINUE INTO FRIDAY WITH CONVECTION BEING CONFINED TO
MAINLY EAST OF THE CWA. DAYTIME TEMPERATURES WILL BE NEAR NORMAL BUT
DEBRIS CLOUDINESS MAY KEEP OVERNIGHT LOWS HIGHER THAN EXPECTED
ACROSS THE EAST AND AS MENTIONED IN THE PREV DISCUSSION...POINT
TEMPERATURES WILL BE GREATLY AFFECTED BY THE LOCATION AND TIMING OF
THUNDERSTORMS BOTH DAYS.

.LONG TERM...SATURDAY THROUGH TUESDAY...STILL LOOK FOR AN EVENTUAL
DRY SOUTHWEST FLOW BY THE END OF THE EXTENDED PERIOD...BUT BEFORE
THEN WILL NEED TO CONTEND WITH SOME POTENTIAL CONVECTION SATURDAY
THROUGH MONDAY IN THE SOUTHEAST PART OF THE CWA. THE GFS IN
PARTICULAR CONTINUES TO SHOW A PERIOD OF SOUTH FLOW AND GRABS HOLD
OF AMPLE MOISTURE AND BRINGS IT INTO MOHAVE COUNTY THIS WEEKEND. DID
INCREASE THE THUNDERSTORM COVERAGE THIS WEEKEND IN MOHAVE COUNTY TO
GO ALONG WITH THE GFS CONTINUED EMPHASIS ON THIS MOISTURE INFLUX. IT
IS NOT OUT OF THE QUESTION TO HAVE THE MOISTURE ADVECTION COVER MORE
AREAS TO THE NORTHWEST INTO CLARK AND LINCOLN COUNTIES...HOWEVER
WILL NOT JUMP THIS AS OF NOW. TEMPERATURES I LEFT ALONE AS GUIDANCE
SHOWS NO COMPELLING REASON TO CHANGE. TEMPERATURES SHOULD RUN AT OR
A LITTLE ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...THERE IS A POSSIBILITY FOR A THUNDERSTORM
TO MOVE THROUGH THE VALLEY THIS AFTERNOON OR EVENING. WILL NEED TO
WATCH THE MCCULLOUGH RANGE OR THE INTERSTATE 15 CORRIDOR AS THE
STORM MOTION WILL BE FROM THE SOUTHWEST. OUTFLOWS FROM NEARBY STORMS
WILL MORE LIKELY BE A FACTOR TO CONTEND WITH AND MAY NECESSITATE
AMENDMENTS TO THE TAF AS NEEDED. OUTSIDE OF THE CONVECTION
INFLUENCED AREAS EXPECT SOUTH WINDS AT 10 TO 20 KNOTS TODAY.
CEILINGS OUTSIDE OF THE STORMS...IF THEY EXIST...WILL BE PRIMARILY
HIGH LEVEL CLOUDS FROM STORM TOPS. CONVECTION WILL SUBSIDE AFTER
SUNSET AND WILL FIRE UP AGAIN WEDNESDAY AFTERNOON WHEN CHANCES FOR
STORMS IN THE VALLEY WILL BE BETTER. OF THE APPROACH CORRIDORS PEACH
SPRINGS WILL BE THE MOST LIKELY AFFECTED BY THUNDERSTORMS TODAY AND
WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY FOLLOW DIURNAL DIRECTIONAL TRENDS...
WITH THE TYPICAL AFTERNOON AND EVENING INCREASE FROM THE SOUTH TO
SOUTHWEST WITH LOCAL GUSTS OF 15-20 KTS EXPECTED THROUGH WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE ACROSS THE MOJAVE DESERT
REGION THROUGH THIS EVENING AND AGAIN ON WEDNESDAY AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 17, 2:34 AM MST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 AM PDT TUE AUG 17 2010

AZZ001>003-036-CAZ523>527-NVZ015>022-180700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
234 AM PDT TUE AUG 17 2010 /234 AM MST TUE AUG 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...WITH THE GREATEST CHANCES SOUTH OF INTERSTATE 15.
ISOLATED FLASH FLOODING AND SEVERE WEATHER WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER AND
FLASH FLOODING ARE EXPECTED AGAIN WEDNESDAY. DRIER AIR WILL MOVE
IN THURSDAY AND FRIDAY...AND HAZARDOUS WEATHER IS NOT EXPECTED ON
THOSE DAYS. THUNDERSTORM CHANCES MAY RETURN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

CAZ519>522-NVZ014-180700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
234 AM PDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:29 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 17, 11:38 AM MSTFlash Flood WarningVEFMohave112 min
Aug 17, 1:58 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Aug 17, 2:21 PM MSTAreal Flood AdvisoryVEF3 hr
Aug 17, 4:39 PM MSTFlash Flood WarningVEFMohave111 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.